1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2020 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Urgent question - mixed insulin

Discussion in 'Ask A Question' started by Ali H, Apr 26, 2015.

  1. Ali H

    Ali H Type 2 · Well-Known Member

    Messages:
    790
    Likes Received:
    571
    Trophy Points:
    133
    Hi, my Dad has forgotten to roll and invert my Mum's mixed insulin properly, does anybody know what this is likely to do? I guess either a shortfall of long or short acting will have been injected and it is important to watch for hypos for a few hours? Anybody know? It is humalog 25/75.

    Ali
     
  2. noblehead

    noblehead Type 1 · Guru
    Retired Moderator

    Messages:
    23,618
    Likes Received:
    19,616
    Trophy Points:
    278
    As you have said already Ali just keep an eye on her bg levels for a while to see what effect it has, its easily done with mixed insulin so don't be hard on your father.
     
  3. Ali H

    Ali H Type 2 · Well-Known Member

    Messages:
    790
    Likes Received:
    571
    Trophy Points:
    133
    I am away from home, I have just advised him to watch her levels, I have deliberately not alarmed him at all, the vial is nearing the end anyway so likely to have mixed a bit just from being handled.

    Thanks, will make sure he checks her blood regularly.

    Ali
     
    • Like Like x 2
  4. smidge

    smidge LADA · Well-Known Member

    Messages:
    1,755
    Likes Received:
    1,984
    Trophy Points:
    178
    Hey there. I'm not an expert in mixed insulins, but I used to take intermediate insulin which was cloudy and needed mixing. The clear liquid was effectively the insulin while the cloudy bit was the particles and suspension that slowed down the absorption of the insulin in the body. When I forgot to mix it, the insulin acted more quickly and didn't last as long, so I went a little low fairly quickly and then a bit high when the insulin had worn off.

    Applying this to your mum's mixed insulin, I would say that she might get the full effects of both the 25% bolus and 75% basal at roughly the same time because the particles are heavier than the clear liquid, so without mixing it, she will have got a dose of the clear liquid i.e. long and short acting insulin but none or very little of the particles to slow down the absorption of the long acting. So, I would expect you might see her drop a bit low in the next couple of hours, followed by being higher than usual later on when the insulin has worn off.

    All you can do is keep an eye on it and correct as appropriate.

    Smidge
     
    • Like Like x 3
  5. Ali H

    Ali H Type 2 · Well-Known Member

    Messages:
    790
    Likes Received:
    571
    Trophy Points:
    133
    Ok doke thanks. He does normally do her injections btw, I haven't just abandoned them with an unfamiliar regime. She is new to mixed and still running a bit high in the mornings so hopefully that will work in her favour!

    Ali
     
    • Like Like x 2
  6. urbanracer

    urbanracer Type 1 · Moderator
    Staff Member

    Messages:
    4,559
    Likes Received:
    3,391
    Trophy Points:
    198
    I use the same insulin and have done the same thing on a couple of occasions now.

    When I thought 'oh @/%* ' and looked at it, it wasn't completely seperated. So perhaps I was a bit lucky but I didn't notice much difference overall.
     
  7. Ali H

    Ali H Type 2 · Well-Known Member

    Messages:
    790
    Likes Received:
    571
    Trophy Points:
    133
    Thank you. She is still running around 10 in the mornings after her injection so I am not overly worried, we haven't found the ideal dose just yet and besides, we won't be aiming for low levels in view of her age. Shouldn't give her a hypo fingers crossed.

    Ali
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook